Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 15, 2016, 4:28 PM EDT for Berkeley County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 15, 2016, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:56 PM EDT | TSTM WND DMG | 5 Sw Moncks Corner, SC | THE BERKELEY COUNTY WARNING POINT REPORTED A TREE DOWN ALONG SOUTH LIVE OAK DRIVE AT HORSESHOE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WUUS52 KCHS 152028
SVRCHS
SCC015-152130-
/O.NEW.KCHS.SV.W.0090.160715T2028Z-160715T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 530 PM EDT
* AT 428 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTHWEST OF MCCLELLANVILLE TO 10 MILES
NORTHWEST OF SUMMERVILLE...AND ARE NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONCKS CORNER...ST. STEPHEN...BONNEAU...JAMESTOWN...
BONNEAU BEACH...SAINT STEPHEN...
EASTERN LAKE MARION AND OLD SANTEE CANAL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3345 7988 3340 7986 3337 7980 3338 7979
3332 7974 3332 7970 3323 7947 3309 8024
3315 8032 3318 8030 3320 8033 3327 8036
3327 8030 3330 8025 3345 8022 3345 8014
3348 8015 3350 8012 3351 7999
TIME...MOT...LOC 2028Z 176DEG 4KT 3325 7964 3316 8026
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
472
WWUS52 KCHS 152100
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT FRI JUL 15 2016
SCC015-152130-
/O.CON.KCHS.SV.W.0090.000000T0000Z-160715T2130Z/
BERKELEY SC-
500 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR BERKELEY COUNTY...
AT 459 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ROUGHLY ALONG A
LINE EXTENDING FROM 18 MILES NORTHEAST OF MONCKS CORNER TO NEAR
SUMMERVILLE...AND ARE NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MONCKS CORNER...ST. STEPHEN...BONNEAU...JAMESTOWN...PINOPOLIS...
BONNEAU BEACH...SAINT STEPHEN AND OLD SANTEE CANAL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3331 8024 3347 7992 3345 7988 3340 7986
3337 7980 3338 7979 3332 7974 3332 7970
3323 7947 3309 8024 3312 8028 3329 8027
3330 8025
TIME...MOT...LOC 2059Z 126DEG 2KT 3332 7973 3310 8021
HAIL...1.00IN
WIND...60MPH
$$243
WWUS52 KCHS 152123
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
523 PM EDT FRI JUL 15 2016
SCC015-152130-
/O.EXP.KCHS.SV.W.0090.000000T0000Z-160715T2130Z/
BERKELEY SC-
523 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
530 PM EDT...
THE STORMS WHICH PROMPTED THE INITIAL WARNING ACROSS THE CENTRAL AND
NORTHERN PORTIONS OF THE COUNTY ARE WEAKENING AND THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS, HEAVY RAIN
AND DANGEROUS LIGHTNING ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THE SOUTHEAST PORTION OF THE COUNTY UNTIL 615 PM.
LAT...LON 3331 8024 3347 7992 3345 7988 3340 7986
3337 7980 3338 7979 3332 7974 3332 7970
3323 7947 3309 8024 3312 8028 3329 8027
3330 8025
TIME...MOT...LOC 2117Z 176DEG 4KT 3332 7973 3310 8021
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:40 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 15, 3:40 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 340 PM EDT FRI JUL 15 2016 .SYNOPSIS... Through next week, Atlantic high pressure will extend west over the region, and a trough of low pressure will linger inland. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Tonight: Ongoing convective activity is expected to diminish this evening and become confined mainly inland closer to the Midlands. Residual outflow boundaries in this area could continue to kick off at least isolated shallow convection beyond sunset. Thereafter, the focus then turns to what appears to be mainly speed convergence within the enhanced gradient between the inland trough and the high over the Atlantic. Models all show varying degrees of showers and storms getting started after midnight, though most of the activity looks to be focused over the coastal waters and along the coast. Have kept POP's in this area in the 20 percent chance range for now, and higher values may eventually be needed based on evening model runs. Otherwise, expect a warm and muggy night with lows in the upper 70s in most areas. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Typically strong instability will support showers/thunderstorms through this period, with the best coverage across northern/western counties during the early afternoon through late afternoon/early evening hours. Showers/thunderstorms could also develop over coastal counties/adjacent coastal waters during the late night/early morning hours. A few afternoon/evening thunderstorms could briefly become severe with damaging wet microbursts, while PWAT values around 2 inches could support locally excessive rainfall especially where thunderstorms move slowly/erratically or redevelop/train over the same areas. Daily differences will be subtle and will be addressed within the following paragraphs. Saturday: A weak upper trough and associated enhanced moisture as depicted by 850-500 mean relative humidity progs will push into areas north of I-16. Meanwhile, on the periphery of the upper trough SW 850-500 mb winds 10-20 knots should support relatively progressive multicell thunderstorms with an isolated damaging wind threat but a limited potential for excessive rainfall. Thus, raised pops into the low-end likely category across inland counties Saturday afternoon. Sunday: The weak upper trough and enhanced moisture featuring PWAT values around 2 inches should persist. Weaker low/mid level winds as compared with Saturday will support a complex mesoscale boundary environment which will promote slower, more erratic thunderstorm propagation marked by brief pulse severe thunderstorms and a greater chance for locally excessive rainfall. Capped max pops around 50 percent north of I-16 Sunday afternoon, but locally greater pops could eventually be required. Monday: Guidance suggests a subtle trend toward upper ridging, so coverage of afternoon/evening showers/thunderstorms could be somewhat reduced as compared with Saturday/Sunday. Thus, capped maximum pm pops in the 30-40 percent range. Once again, a weak steering environment will translate to complex mesoscale boundaries including the sea breeze and thunderstorm outflow which will support erratic thunderstorm movement, brief episodes of pulse severe thunderstorms with damaging wet microbursts and locally excessive rainfall. Through this period, guidance depicts sufficient convection over coastal counties/adjacent coastal waters to justify at least slight chance/chance pops during the late night/early morning hours. However, model signals remain mixed with respect to the potential for more significant convection/locally heavy rainfall during any nocturnal convection episodes. Will continue to assess. Otherwise, expect high temps in the lower to mid 90s except mid/upper 80s on the beaches and lows mid/upper 70s inland and lower 80s on the beaches through the period. daily heat index values will peak over 100F but should remain below 110F, so Heat Advisories are not expected. As always, temperatures will quickly fall into the 70s where afternoon/evening thunderstorms occur. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Atlantic high pressure will extend westward over the southeast U.S. while a trough persists inland. This will lead to a continuation of mid-July weather with diurnal convection. The models are in good agreement breaking/weakening the mid/upper level ridge over the southeast in half as a trough develops to our north. This should result in temperatures closer to normal, but little change from the typical day to day chances for diurnal convection. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Based on current radar trends, and visible satellite imagery, it appears the best chance for direct thunderstorm impacts will be at KCHS. Still, most showers and storms are developing inland of the terminals. Have maintained VCTS at both KCHS and KSAV since confidence isn't high enough to introduce TSRA. Once storms diminish this evening the rest of the period is expected to be VFR. Extended Aviation Outlook: Mainly VFR outside showers/thunderstorms. && .MARINE... Tonight: Basically a persistence forecast for the local waters as the set up remains the same. The waters will continue to be caught between the inland trough and high pressure to the east. This will drive a moderate south to southwest flow, with some enhancement within a nocturnal surge. Winds are expected to top out in the 15-20 knot range, highest across the South Carolina waters. Seas will range 2-4 feet. Saturday through Wednesday: No significant changes from recent conditions are expected through this period. S/SW winds will be enhanced by the diurnal sea breeze and will surge for several hours each night. Capped maximum winds at 20 knots through the period. Seas of 2-4 feet will prevail, highest beyond 20 nm. Thunderstorms will create locally hazardous conditions. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...SPR LONG TERM...MS AVIATION...BSH/SPR MARINE...BSH/SPR
Hazardous weather outlook, Jul 15, 3:47 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 347 AM EDT FRI JUL 15 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-161345- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 347 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 2:04 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EDT FRI JUL 15 2016
SCZ040-151830-
ALLENDALE SC-
204 PM EDT FRI JUL 15 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
UNTIL 230 PM EDT...
AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALLENDALE...MOVING NORTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...FAIRFAX...SYCAMORE...ULMER...SEIGLING...MARTIN...BARTON
AND APPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3311 8137 3312 8120 3303 8108 3296 8121
3294 8124 3291 8124 3289 8128 3288 8127
3281 8142 3284 8142 3285 8146 3287 8145
3288 8148 3290 8147 3296 8151 3301 8149
3304 8153 3312 8141
TIME...MOT...LOC 1803Z 242DEG 18KT 3297 8138Special weather statement, Jul 15, 4:15 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT FRI JUL 15 2016
SCZ045-152045-
INLAND BERKELEY SC-
415 PM EDT FRI JUL 15 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
445 PM EDT...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF OLD SANTEE CANAL STATE PARK...OR
10 MILES EAST OF MONCKS CORNER...MOVING NORTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... MONCKS
CORNER...ST. STEPHEN...BONNEAU...JAMESTOWN...PINOPOLIS...BONNEAU
BEACH...SAINT STEPHEN AND OLD SANTEE CANAL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3343 7987 3343 7988 3340 7985 3337 7980
3338 7979 3332 7974 3332 7970 3330 7966
3327 7956 3325 7953 3324 7948 3312 7992
3318 8030 3346 7992
TIME...MOT...LOC 2015Z 223DEG 17KT 3324 7984The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:04 PM EDT | Special Weather Statement | CHS | Allendale | 26 min |
| Jul 15, 4:15 PM EDT | Special Weather Statement | CHS | Berkeley | 30 min |
| Jul 15, 4:45 PM EDT | Special Weather Statement | CHS | Dorchester | 45 min |
| Jul 15, 5:10 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 65 min |
| Jul 15, 6:34 PM EDT | Special Weather Statement | CHS | Colleton | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.